Kansas, 2021Dust Storm and High Wind in Kansas, January 13 to 15, 2021
January 13 to 15, 2021 · NWS GLD · 16 events in 13 counties and zones
High winds moved in behind a cold front during the night of the 13th. These winds caused blowing dust, reducing the visibility down to a mile or so at times.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds moved in behind a cold front during the night of the 13th. These winds caused blowing dust, reducing the visibility down to a mile or so at times. The lowest visibility with the frontal passage was reported at St. Francis of only a few feet. As the night progressed the gusts remained strong but decreased below 60 MPH. During the day on the 14th the winds increased to near or above 60 MPH sporadically through the day then declined some that night. On the 15th a few sporadic wind gusts around 60 MPH occurred by early afternoon then declined. Some parts of Northwest Kansas had the high winds end earlier. The peak wind gust for the event was 77 MPH near Colby.
The dust storm that occurred over far East Central Colorado on the 15th spread into parts of Greeley and Wallace counties. Visibility fell to zero near Horace.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 13, 11:21 AM CST, 29 minutes earlier.
Area forecast discussion, Jan 13, 11:21 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1021 AM MST Wed Jan 13 2021
.SHORT TERM...(Today through Friday night)
Issued at 340 AM MST Wed Jan 13 2021
Overview: Potent shortwave energy -- presently moving eastward
ashore the Pacific Northwest -- will abruptly dig SSE along the
lee of the Northern Rockies tonight (as NW flow aloft strengthens
on the eastern periphery of an amplifying upper level ridge along
the Pacific coast).. amplifying into a powerful upper level low
over the Upper Midwest (Thu-Thu night).. progressing slowly
eastward into the Great Lakes/Ohio Valley (Fri-Fri night).
Today: A slight warming trend will persist, with highs ranging
from the upper 50s to mid 60s.. perhaps depending on coverage/
opacity of cirrus over the region.
Tonight: Precipitation will develop in the lee of the Northern
Rockies late this afternoon into tonight.. in advance of
amplifying shortwave energy digging SSE-SE through eastern MT into
western SD and northern NE. A cooler/denser airmass.. generated
by widespread evaporative cooling assoc/w the aforementioned
precipitation.. will surge southward along the lee of the Central
Rockies tonight, the leading edge of which will progress southward
through the Tri-State area as an effective cold front between
06-12Z Thu. Steepening low-level lapse rates (assoc/w strong
pressure rises and modest cold advection in the wake of the front)
will foster the development of a shallow /2-3 KFT/ mixed layer..
in which 45-55 knot flow will reside. With the above in mind,
strong NW winds are anticipated in the wake of the front. A High
Wind Warning is in effect beginning at Midnight MST.
Thursday-Friday night: Speedy NW flow aloft will prevail over the
High Plains in this period -- between a pronounced upper level
ridge along the Pacific Coast and an amplifying upper level low
over the Upper Midwest. Strong low-level/mid-level NW flow and a
tight MSLP gradient will exist over the region on both Thu and
Fri. Forecast soundings suggest that deep vertical mixing (mixed
layer depth on the order of 5-10 KFT) will be achieved during the
day -- and that 50-65 knot flow will reside therein. With this in
mind, damaging NW winds are anticipated during the late morning
and afternoon hours on both Thu and Fri.. when sustained winds may
reach 30-50 mph with gusts potentially as high as 65-75 mph.
Winds will begin to decrease late Friday afternoon as the upper
low progresses eastward into the Great Lakes/OH Valley and the
MSLP /height/ gradient over the High Plains begins to relax..
dramatically weakening with loss of insolation /after sunset/
Friday evening.
A High Wind Warning is in effect for the entire Tri-State area on
Thursday. A High Wind Watch remains in effect for the entire Tri-
State area Thursday evening through Friday afternoon. If current
trends persist, a High Wind Warning will be necessary for this
period, as well.
.LONG TERM...(Saturday through Wednesday)
Issued at 128 AM MST Wed Jan 13 2021
The main points of interest for the extended period include a
couple slight chances of precipitation and breezy conditions on
Monday.
The strong low pressure over the Great Lakes region, which is
expected to bring the strong winds the next few days moves off to
the east resulting in northwesterly flow for the CWA. A weak
shortwave moves through Saturday afternoon, which may result in a
few showers across east Colorado/ SW Nebraska. Northwesterly flow
continues through Monday morning in lieu of the next disturbance.
This disturbance may have a few showers accompany it especially
across the eastern portion of the CWA, as higher atmospheric
moisture will be present, coinciding with an area of greater
potential vorticity. I am however going to hold off on introducing
pops until confidence increases in this occurring. Breezy to
gusty winds also appear possible with the passage of the
disturbance and daytime mixing during the day on Monday. Monday
afternoon will needed to be monitored for any intensification of
the winds as the event draws near.
Temperatures during the extended period will be fairly stable
with afternoon highs in the 40s and low temperatures falling into
the upper teens to mid 20s for the entire forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1021 AM MST Wed Jan 13 2021
Vfr conditions are currently expected at KGLD and KMCK through
the TAF period. For this afternoon, northwest winds gust around 20
knots before relaxing slightly around sunset and becoming
westerly. An abrupt shift back to the northwest is expected around
06z as a cold front sweeps across the region. The front will bring
strengthening winds to the region through the end of the TAF
period, with LLWS at both sites before gusts fully materialize at
the surface. Otherwise, am anticipating an increase in clouds
overnight as the front moves through. Will need to monitor the
potential for blowing dust occurring tomorrow.
&&
.FIRE WEATHER...
Issued at 340 AM MST Wed Jan 13 2021
A Fire Weather Watch is in effect for the entire Tri-State area,
beginning late Thursday morning and ending around sunset Thursday
evening. Although minimum relative humidities may not meet Red
Flag criteria in some areas (RHs are anticipated to range from
15-25 percent).. the presence of strong NW winds suggests that
dangerous fire weather conditions will exist, regardless.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from midnight MST /1 AM CST/ tonight to 6 PM
MST /7 PM CST/ Thursday for KSZ001>004-013>016-027>029-041-
042.
Fire Weather Watch from Thursday morning through Thursday
afternoon for KSZ001>004-013>016-027>029-041-042.
High Wind Watch from Thursday evening through Friday afternoon
for KSZ001>004-013>016-027>029-041-042.
CO...High Wind Warning from midnight tonight to 6 PM MST Thursday for
COZ090>092.
Fire Weather Watch from Thursday morning through Thursday
afternoon for COZ252>254.
High Wind Watch from Thursday evening through Friday afternoon
for COZ090>092.
NE...High Wind Warning from midnight MST /1 AM CST/ tonight to 6 PM
MST /7 PM CST/ Thursday for NEZ079>081.
Fire Weather Watch from Thursday morning through Thursday
afternoon for NEZ079>081.
High Wind Watch from Thursday evening through Friday afternoon
for NEZ079>081.
&&
SHORT TERM...VINCENT
LONG TERM...TT
AVIATION...JBH
FIRE WEATHER...VINCENTHazardous weather outlook, Jan 13, 11:50 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1050 AM MST Wed Jan 13 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141800-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1050 AM MST Wed Jan 13 2021 /1150 AM CST Wed Jan 13 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A High Wind Warning is in effect for the entire Tri-State area late
tonight. Winds gusting up to 65 to 70 mph will be possible. Action
should be taken to secure loose outdoor items today.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
A High Wind Warning continues for the entire Tri-State area through
Thursday afternoon. Winds gusting up to 65 to 70 mph will be
possible, which could produce areas of blowing dust and reduced
visibilities.
A Fire Weather Watch is in effect for the entire Tri-State area
late Thursday morning through Thursday afternoon. High winds may
combine with low relative humidities to produce critical fire weather
conditions.
A High Wind Watch is in effect Thursday night through Friday
afternoon for the entire Tri-State area. Winds gusting up to 65 to 70
mph will be possible once again, especially midday Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
High Wind, Rawlins
- When
- January 13, 11:50 AM CST to January 15, 12:40 PM CST
- Where
- Rawlins forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
There were several rounds of wind gusts around 60 MPH during this timeframe. Key impacts: high winds.
High Wind, Thomas
- When
- January 13, 11:50 AM CST to January 15, 12:40 PM CST
- Where
- Thomas forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
There were several rounds of wind gusts around 60 MPH during this timeframe. Blowing dust was reported as the cold front moved through, which reduced the visibility to four miles. Key impacts: high winds, blowing dust.
High Wind, Cheyenne
- When
- January 13, 11:30 PM CST to January 15, 2:00 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
There were several rounds of wind gusts near or above 60 MPH during this timeframe, with most gusts between 60 and 70 MPH. The high winds along the frontal passage on the 13th caused blowing dust, reducing visibilities to near zero in St. Francis. Key impacts: high winds, dust storm, blowing dust.
Dust Storm, Cheyenne
- When
- January 13, 11:38 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Public
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Could only see a few feet in town due to the blowing dust as the cold front moved through. Key Impacts: dust storm, blowing dust, reduced visibility, brownout.
High Wind, Sherman
- When
- January 13, 10:45 PM MST to January 15, 1:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
There were several rounds of wind gusts near or above 60 MPH during this timeframe, with most of these gusts between 60 and 70 MPH. The high winds along the frontal passage on the 13th caused blowing dust, reducing visibilities to two and a half miles in Goodland. Key impacts: high winds, blowing dust.
High Wind, Decatur
- When
- January 13, 11:50 PM CST to January 15, 12:40 PM CST
- Where
- Decatur forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
There were several rounds of wind gusts around 60 MPH during this timeframe. Blowing dust also occurred with the cold front passage, dropping the visibility down to a mile and a quarter in Oberlin. Key impacts: high winds, blowing dust.
High Wind, Sheridan
- When
- January 14, 12:10 AM CST to January 15, 12:40 PM CST
- Where
- Sheridan forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
There were several rounds of wind gusts around 60 MPH during this timeframe. Blowing dust also occurred with the cold front passage. Key impacts: high winds, blowing dust.
High Wind, Gove
- When
- January 14, 12:20 AM CST to January 15, 12:40 PM CST
- Where
- Gove forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
There were several rounds of wind gusts around 60 MPH during this timeframe. Key impacts: high winds.
High Wind, Wallace
- When
- January 13, 11:30 PM MST to January 15, 11:40 AM MST
- Where
- Wallace forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
There were several rounds of wind gusts around 60 MPH during this timeframe. These winds also caused a dust storm to occur over the west part of the county on the 15th. Key impacts: high winds, blowing dust, dust storm.
High Wind, Logan
- When
- January 14, 12:30 AM CST to January 15, 12:40 PM CST
- Where
- Logan forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
There were several rounds of wind gusts around 60 MPH during this timeframe. Blowing dust was reported as the cold front moved through, which reduced the visibility to a mile and a half. Key impacts: high winds, blowing dust.
High Wind, Norton
- When
- January 14, 12:40 AM CST to 5:00 PM CST
- Where
- Norton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Based on proximity there were a couple rounds of wind gusts around 60 MPH during this timeframe. Blowing dust occurred with the cold front passage, reducing the visibility down to two and a half miles at Norton. Key impacts: high winds, blowing dust.
High Wind, Graham
- When
- January 14, 12:40 AM CST to 5:00 PM CST
- Where
- Graham forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
There were a couple rounds of wind gusts around 60 MPH during this timeframe. Blowing dust occurred with the cold front passage, reducing the visibility down to four miles at Hill City. Key impacts: high winds, blowing dust.
High Wind, Wichita
- When
- January 14, 10:00 AM CST to 10:50 AM CST
- Where
- Wichita forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
There was one round of wind gusts around 60 MPH during this timeframe. Key impacts: high winds.
High Wind, Greeley
- When
- January 15, 9:15 AM MST to 12:45 PM MST
- Where
- Greeley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
There were several rounds of wind gusts around 60 MPH during this timeframe. These winds also caused a dust storm to occur over the west half of the county on the 15th. Key impacts: high winds, blowing dust, dust storm.
Dust Storm, Wallace
- When
- January 15, 9:15 AM MST to 2:30 PM MST
- Where
- Wallace forecast zone
- Reported by
- Unknown
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Satellite imagery showed the dust storm over Kit Carson and Cheyenne counties to the west expanding into the western part of Wallace County. Therefore visibilities of a quarter mile or less in the blowing dust likely occurred. Key Impacts: dust storm, blowing dust, reduced visibility, brownout.
Dust Storm, Greeley
- When
- January 15, 10:40 AM MST to 3:30 PM MST
- Where
- Greeley forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Dust storm conditions were reported in the west part of the county and near Horace, with visibilities falling to zero at times. Key Impacts: dust storm, blowing dust, reduced visibility, brownout.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, January 13, 20212 deaths · 2 injured · $3.2 million · 62 kt wind · 14 events
- High Wind and Strong Wind in Idaho, January 13 to 14, 20212 deaths · 1 injured · $5.1 million · 56 kt wind · 8 events
- Dust Storm and High Wind in Colorado, January 13 to 15, 20211 death · 101 kt wind · 18 events
- High Wind in North Dakota, January 13 to 14, 2021$945,000 · 81 kt wind · 36 events
- Coastal Flood in Washington, January 13, 2021$1.1 million · 2 events
- High Wind in Montana, January 13, 2021$752,000 · 109 kt wind · 8 events
- High Wind in Nebraska, January 13 to 15, 202167 kt wind · 25 events
- High Wind in South Dakota, January 13 to 15, 202181 kt wind · 24 events
- High Wind in Montana, January 13 to 15, 202176 kt wind · 15 events
- High Wind in Nebraska, January 13 to 15, 202175 kt wind · 9 events
- High Wind in Wyoming, January 13 to 14, 202169 kt wind · 6 events
- Blizzard in Minnesota, January 13 to 14, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940167, 940168, 940158, 940452, 940159, 940171, 940172, 940173, 940160, 940169, 940174, 940177, 940170, 940161, 940189, 940190.